Too early for Rogaine?

edited January 3 in Ask the Beauty Brains
I know I should ask my doctor this question, but...  So I'm in my 40's; I have fine hair and have always had lots of it.  No one but me would know that my hair is thinning, because it doesn't look like any of the pictures of women with thinning hair (yet).  But I have a lot less hair than I used to.  I started using ketoconazole shampoo a while ago (not for dandruff, but to see if it would help my thinning hair), but having read about it, it seems like if you're going to do anything, you should just use Rogaine.  And they just came out with an easy to use, once daily foam.  But is this overkill?  I figure it is a topical, so the potential for side effects should be minimal, so I thought I'd give it a trial of 6 months to a year and see if it seems to do anything.  Any opinions?  Or just ask my doctor?

Comments

  • P.S.  Jeez, I really am hair obsessed, aren't I? ;)
  • You're right, Rogaine is the only treatment that's proven to work. Most people can use it without any problems but since it is a drug there is a chance for side effects. To quote WebMD: 

    "Rarely, this medication can be absorbed through the skin and cause side effects. Stop using this medication and tell your doctor immediately if any of these unlikely but serious side effects occur: unwanted facial/body hair, dizziness, fast/irregular heartbeat, fainting, chest pain, swelling of hands/feet, unusual weight gain, tiredness, difficulty breathing especially when lying down."  
  • Thanks, Randy.  I had read all of that, too, and it concerned me a little.  What made me think the chances were low is that serum levels of the drug are very low when it's applied topically.  But I am definitely prepared to be on the lookout for any side effects.
  • So I am reassured.  It appears that the systemic side effects are theoretical, rather than things that have actually been observed in studies.  For example, in a double-blind, controlled trial, "Both concentrations of topical minoxidil were well tolerated by the women in this trial without evidence of systemic adverse effects."  http://www.ncbi.nlm.nih.gov/pubmed/15034503
Sign In or Register to comment.

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

In this Discussion